Topic / Other MS News

Is there a rebound of disease activity after stopping Tysabri?

The experts are arguing about what happens when you stop Tysabri: does the disease just revert to what it was doing before you started, or is there a rebound effect?

Research has now shown clearly that there is a problem when people with MS who have been on natalizumab (Tysabri) stop the drug.

People on Tysabri are often advised to stop the drug, or have a break from it, because of the increasing risk with time on the drug of developing progressive multifocal leukoencephalopathy (PML), an often fatal neurological infection.

Researchers have shown that after a period of time on the drug, which suppresses the immune system, stopping the drug causes a condition known as immune reconstitution inflammatory syndrome (IRIS). This means that disease activity rapidly returns on stopping the drug, that is, the drug makes no long term difference to the disease process, it just protects against damage while you are on it.

It has been argued by some that there is actually a rebound effect on stopping, that is the disease returns with even greater activity; others have argued that the disease activity just returns to the baseline level it was at before starting therapy.

This letter to the Editor of the journal Neurology argues that, because MS tends to 'burn itself out' with time, that is relapses and disease activity are known to fall with time, then if the disease activity after Tysabri cessation returns to what it was before starting treatment, this actually represents a rebound or flare-up of the disease. This is a valid point.

Suffice to say, people on Tysbari contemplating stopping the medication, need to discuss this in some detail with their doctor, to determine what strategies to put in place to reduce the risks of relapse when stopping. More importantly, people offered this medication should consider carefully whether there is a less risky alternative.

Natalizumab tysabri